Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 138, NWS Sioux Falls, SD

August 17, 20195 counties in Iowa; 4 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2019, 11:17 PM CDT for 5 counties in Iowa; 4 counties in Minnesota. It was in force for 43 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2019, 11:17 PM CDT (04:17 UTC)
Expired
Aug 18, 2019, 12:00 AM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 11:24 PM CDTHAIL 0.883 Ese Harris, IA
Aug 17, 11:25 PM CDTTSTM WND GST 543 Sse Lake Park, IACORRECTS PREVIOUS TSTM WND GST REPORT FROM LAKE PARK.
Aug 17, 11:25 PM CDTTSTM WND GST 54Lake Park, IA
Aug 17, 11:25 PM CDTTORNADO4 Nw Wilder, MNSTART OF 1/2 MILE PATH. CORN FLATTENED AND SHREDDED. MAX PATH WIDTH OF 20 YARDS.
Aug 17, 11:30 PM CDTTSTM WND DMG1 Wnw Wahpeton, IAROOF DAMAGE TO A SMALL BARN. WIND ESTIMATED 75 MPH.
Aug 17, 11:32 PM CDTTSTM WND DMG1 Nnw Wahpeton, IALARGE BRANCHES DOWN, UP TO 3 INCHES IN DIAMETER.
Aug 17, 11:35 PM CDTTSTM WND DMG1 Sse Okoboji, IATREES UPROOTED. WIND ESTIMATED 90 MPH.
Aug 17, 11:35 PM CDTTSTM WND GST 56Jackson, MN
Aug 17, 11:40 PM CDTTSTM WND DMGOkoboji, IA2 LARGE TREE BRANCHES DOWN BLOCKING LAKESHORE DRIVE.
Aug 17, 11:45 PM CDTTSTM WND DMGWindom, MNTREE BRANCHES DOWN BLOCKING THE ROAD AT 12TH STREET AND MILLER AVE ON THE EAST SIDE OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 6:14 PM CDTSevere Thunderstorm WatchSPC8 hr
Aug 17, 10:16 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WUUS53 KFSD 180417
SVRFSD
IAC041-059-141-143-167-MNC033-063-101-105-180500-
/O.NEW.KFSD.SV.W.0138.190818T0417Z-190818T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1117 PM CDT Sat Aug 17 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Osceola County in northwestern Iowa...
  Dickinson County in northwestern Iowa...
  East central Sioux County in northwestern Iowa...
  Clay County in northwestern Iowa...
  O'Brien County in northwestern Iowa...
  Jackson County in southwestern Minnesota...
  Eastern Nobles County in southwestern Minnesota...
  Southeastern Murray County in southwestern Minnesota...
  Cottonwood County in southwestern Minnesota...

* Until midnight CDT.

* At 1117 PM CDT, severe thunderstorms were located along a line
  extending from near Westbrook to near Harris to near Alton, moving
  east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Lake Park and Storden around 1125 PM CDT.
  Spirit Lake, Primghar, Okoboji, Orleans, Jeffers and Wahpeton 
  around 1130 PM CDT.
  Sutherland and Superior around 1140 PM CDT.
  Comfrey around 1145 PM CDT.
  Royal around 1150 PM CDT.
  Greenville around 1155 PM CDT.
  Webb around 1200 AM CDT.

Other locations impacted by these severe thunderstorms include
Moneta, Delft, Dickens, Rossie, Alpha, Kinbrae, Wilder, Gillett
Grove, Dundee and Okabena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4350 9491 4292 9491 4299 9603 4347 9549
      4413 9557 4416 9510 4411 9510 4411 9486
      4350 9485
TIME...MOT...LOC 0417Z 268DEG 58KT 4406 9548 4348 9541 4301 9595 

HAIL...<.75IN
WIND...60MPH
 
$$

JM
1 follow-up statement
959 
WWUS53 KFSD 180456
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1156 PM CDT Sat Aug 17 2019

IAC041-059-141-143-167-MNC033-063-101-105-180506-
/O.EXP.KFSD.SV.W.0138.000000T0000Z-190818T0500Z/
Osceola IA-Dickinson IA-Sioux IA-Clay IA-O'Brien IA-Jackson MN-
Nobles MN-Murray MN-Cottonwood MN-
1156 PM CDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSCEOLA...DICKINSON...
EAST CENTRAL SIOUX...CLAY...O'BRIEN...JACKSON...EASTERN NOBLES...
SOUTHEASTERN MURRAY AND COTTONWOOD COUNTIES WILL EXPIRE AT MIDNIGHT
CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Iowa...and southwestern Minnesota. A Severe Thunderstorm
Watch also remains in effect until 500 AM CDT for northwestern Iowa.

LAT...LON 4350 9491 4292 9491 4299 9603 4347 9549
      4413 9557 4416 9510 4411 9510 4411 9486
      4350 9485
TIME...MOT...LOC 0456Z 268DEG 58KT 4408 9461 4350 9455 4303 9510 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:12 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 17, 11:12 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1112 PM CDT Sat Aug 17 2019

.SHORT TERM...(This Evening through Sunday)
Issued at 303 PM CDT Sat Aug 17 2019

The main focus tonight is the increasing threat for strong to severe
thunderstorms across the region.

At 18Z Saturday, a quasi-stationary cool front was located along and
east of a line from Rapid City to Pierre to Aberdeen area. Isolated
showers and thunderstorms could spark across the region early this
afternoon as warm air advects northward, ahead of the main cool
front. However, the main focus for strong to severe storms will be
along the frontal passage late this evening. As we go through the
afternoon and evening hours, instability increases across the region
with surface dewpoint values from the upper 60s to near 70,
increasing low to mid-level lapse rates to 7 C/km, and MLCAPE around
1500-2000 J/kg. These ingredients will support and maintain a very
unstable environment through the evening hours. The cool front will
begin to move east into the region after 00Z Sunday (7 PM CDT), as
the main upper trough over southern Canada/Northern Rockies pushes
the front southeast. The greatest risk for severe weather looks
possible from 03Z to 06Z Sunday in areas along and west of I-29, and
from 05Z to 09Z Sunday for areas east of I-29. This is linked with a
broad area of deep layer shear of 35 to 45 knots and an increasing
south-north LLJ from 30 to 45 knots. Discrete cells of strong to
severe thunderstorms will be possible at the initial stage of this
event; then with increasing DCAPE values of 1000-1500 J/kg, the
threat will mainly be focus on damaging wind as the front moves east
toward I-29 late this evening. With that said, golf ball sized hail
(or slightly larger), as well as damaging wind from 70 to 80 mph are
the main severe threats. With 0-3 km bulk shear around 20-35 knots,
some organized bow echo/isolated tornado cannot be ruled out. SPC
highlights well this severe weather threat with an Enhanced Risk
over most of the CWA on its Day 1 outlook. The severe weather risk
tapers off from west to east through 06Z-09Z Sunday, though some
lingering showers look possible through early Sunday morning.

It's important to point out that this event seems likely late this
evening into the overnight. Therefore, make sure you have different
ways to receive alerts if having outdoor plans or before heading to
bed. In addition, if severe weather threatens your area, take
shelter immediately and if possible, report any hail/wind/flooding
to the NWS.

Sunday features a nice day. The cool front moves eastward into
the Upper Mississippi Valley by early Sunday morning. Behind this
system, surface high pressure builds in from the northwest,
bringing drier and cooler conditions into the region. With a drier
airmass, light winds, afternoon dewpoints in the upper 50s, and
highs from the mid 70s to near 80, it will be a great day for
outdoor activities.

.LONG TERM...(Sunday Night through Saturday)
Issued at 303 PM CDT Sat Aug 17 2019

Beyond Sunday night, the pattern looks relatively quiet and dry for
most areas, but warm temperatures and humidity return to start the
workweek.

As the surface high pressure slowly moves east of the CWA, return
flow will make its way and bring temperatures from the mid to upper
80s into the region on Monday. This temperature pattern will likely
remain for Tuesday as well. In fact, Tuesday looks to be the warmest
day of the week with daytime temperatures mainly in the upper 80s to
near 80.

A broad area of theta-e advection slides northeast from central NE
on Monday ahead of a mid-level shortwave approaching the area by
Monday night. At this moment, confidence is marginal/low; however,
some hit/miss showers or storms cannot be ruled out during the
overnight hours.

After midweek, thunderstorm chances will again be possible Tuesday
night into Wednesday as a surface low and associated frontal
boundary move in. The main story will be cooler than average
temperatures through the end of the week. This is in response to
strong surface high pressure moving southward from the International
Border/Northern Rockies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1059 PM CDT Sat Aug 17 2019

Line of strong to severe storms continues to track eastward
through the region, impacting areas east of I-29 and far southeast
SD through around 09z. The main severe threat remains damaging
wind gusts upward of 50 to 70 mph, along with lightning. Behind
the line of storms, models indicate that a band of low stratus
will develop, with MVFR ceilings and possibly IFR possible for
several hours behind the storms. Stratus is expected to lift by
mid morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...
Hazardous weather outlook, Aug 17, 4:49 AM CDT, 18 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Sat Aug 17 2019

IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070-
181000-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
449 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A few morning thunderstorms may be possible. Severe weather is not
expected with this activity.

Strong to severe storms are expected to develop late this
afternoon across central and northern South Dakota and begin to
track southeast this evening and tonight. Thunderstorms, initially
discrete in nature, will begin to merge into a line as they move
southeast late this evening.

Large hail up to 2 inches in diameter, along with straight line
winds up to 80 mph will be possible as storms move east towards
I-29 after dark. An isolated tornado cannot be ruled out, with the
greatest risks in south central South Dakota.

Thunderstorms will continue to track into southwest Minnesota and
northwest Iowa after midnight with a continued severe weather risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6pm from Huron to
Chamberlain, and after 9pm from Marshall to Sioux Falls and
Yankton.

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
181000-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
449 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible through mid-morning. The risk
for severe storms is low with this activity.

Scattered strong to severe storms may develop across northeast
Nebraska and northwest Iowa after 5pm this afternoon and into the
evening. golf ball size hail and winds to 60 mph may be possible.

A broken line of strong to severe storms will move southeast
towards the area after dark. These storms will bring the risk of
strong winds to 70 mph along with ping pong size hail as they move
through early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5pm this afternoon and into
the overnight hours.

In the hours before

Local storm report, Aug 17, 10:32 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND GST     FLANDREAU               44.05N 96.60W
08/17/2019  M54 MPH          MOODY              SD   MESONET

            SDSU STATION.

&&
Local storm report, Aug 17, 10:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             7 W ERWIN               44.49N 97.58W
08/17/2019  M0.75 INCH       KINGSBURY          SD   PUBLIC

&&
Local storm report, Aug 17, 10:42 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     WHITE LAKE              43.73N 98.71W
08/17/2019  M61 MPH          AURORA             SD   MESONET

            SDSU STATION.

&&
Local storm report, Aug 17, 10:46 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     LUVERNE                 43.65N 96.21W
08/17/2019  M54 MPH          ROCK               MN   AWOS

&&
Local storm report, Aug 17, 10:47 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HEAVY RAIN       VOLGA                   44.32N 96.92W
08/17/2019  M1.31 INCH       BROOKINGS          SD   TRAINED SPOTTER

            RAIN FELL IN APPROX 45 MINUTES.

&&
Local storm report, Aug 17, 10:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1049 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND GST     PIPESTONE               44.00N 96.31W
08/17/2019  E60 MPH          PIPESTONE          MN   TRAINED SPOTTER

            SOME POWER OUTAGES REPORTED AROUND TOWN.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:41 PM CDTTornado WarningFSDLyon, Osceola9 min
Aug 17, 10:46 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux44 min
Aug 18, 12:59 AM CDTSevere Thunderstorm WarningFSDPlymouth46 min
Aug 17, 9:52 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone, Rock38 min
Aug 17, 11:02 PM CDTTornado WarningFSDCottonwood, Jackson, Nobles12 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.